Across the country, people suffering back pain for any number of reasons go to their doctor to get relief. Relief so they can do their jobs. Raise their kids. Clean their house. Drive their car. Walk their dog. Ordinary things that most of us take for granted.
Often, what these people get from their health care professional to stop that pain is a shot. Actually, it’s an injection into the place where the pain is most acute — and it is an injection of a steroid that works to stop the pain messages from getting to the brain. This has been going on for years, despite critics warning that steroid injections for back pain are a sham.
Now, there is a national outbreak of meningitis that covers 5 states already, killed 4 people, and has 26 people sick enough that they are in the hospital. The U.S. Centers for Disease Control and Prevention are monitoring this situation, and it’s reported that more meningitis cases are expected here. It’s believed that the meningitis comes from steroid pain injections.
Over in Massachusetts, the source of the steroid that was used in the pain treatments – a circumstance shared by all who have become ill — has been tracked down: it is a “specialty pharmacy” named New England Compounding Center. The company has issued a recall of its steroid product and all sorts of regulatory investigations have begun into what is going on over there.
Meanwhile, for those who have just gone to their doctor for help, they may now be suffering and may die from their attempt to protect themselves. And there are more questions being asked about these “compound drugs” or “custom-mixed medicines” – which you or someone you know may have been given without being told how controversial some of them are these days.
Custom-mixed drugs are put together in “compounding pharmacies” – they toss together two or more medicines into a single dose, or they break down name-brands into smaller doses. If they aren’t very careful, they can contaminate things … which is apparently what has happened here in the 2012 meningitis outbreak.